Article Text

other Versions

PDF
Antidepressants are associated with hospital admitted intracranial bleeds in people taking other medication associated with bleeding
  1. Richard Morriss
  1. Correspondence to Division of Psychiatry—University of Nottingham, UK; richard.morriss@nottingham.ac.uk

Statistics from Altmetric.com

ABSTRACT FROM: Shin JY, Park MJ, Lee SH, et al. Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study. BMJ 2015;351:h3517.

What is already known on this topic

Antidepressants might decrease platelet aggregation, while non-steroidal anti-inflammatory drugs (NSAIDs) may also inhibit platelet function, so both may increase bleeding.1 While antidepressants and NSAIDS are thought to increase gastrointestinal haemorrhage,1 there are contradictory results on the risk of intracranial haemorrhage (ICH) with the coprescription of antidepressants and NSAIDs in case control and population studies.2 ,3 Antidepressants alone are not thought to increase the risk of intracranial haemorrhage.4

Methods of the study

A nationwide cohort study of all healthcare insurance claims covering all the population of Korea was carried out. The study examined healthcare claims for people with depression started on antidepressants (including monoamine oxidase inhibitors, buproprion, hypericin, tianeptin) over a 4-year period (2009–2013). NSAIDs included selective inhibitors of COX-2 but …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.